Can my daughter take so many medicines together?
Q: My daughter 2 years old and is currently taking medicines for primary complex. Her medicines include isoniazid pyridoxine HCl & rifampicin. Now she has asthma and is taking prednisolone syrup + salbutamol syrup + seretide for her puff. Is it ok for her to take these medicines together? Will there be any side effects?
A:If I understand your question, then for asthma your daughter is taking: 1. Prednisolone by mouth. 2. Salbutamol by mouth. 3. Seretide inhaler. Unlike prednisolone and salbutamol, Seretide is not the name of the medicine but a brand name of a combination product that contains salmeterol and fluticasone. Salmeterol is similar to salbutamol except that it is long acting. Fluticasone is a steroid like prednisolone. One should give either salbutamol or salmeterol since they act similarly. Similarly giving two steroids (prednisolone by mouth and fluticasone by inhalaltion) may overdose the patient leading to unacceptable side effects. Steroids (such as prednisolone) by oral route are best avoided in patients of tuberculosis. The globally accepted, evidence-based guidelines on the treatment of asthma in children below 5 years are: Step 1: Salbutamol (such as Asthalin inhaler) or terbutaline (such as Bricanyl Inhaler/Misthaler) by inhalation. If this does not produce adequate response, then Step 2: Add inhaled steroids (200 mcg/day in children) to salbutamol (such as Aerocort inhaler) or terbutaline or if they should or cannot be used then monteleukast by mouth 4mg once daily at bedtime (trade name: Montair). If this therapy is also inadequate, then Step 3: Add inhaled steroids if on monteleukast or increase steroids to 400mcg if already on inhaled steroids. The approach should be step-wise climbing the ladder as required with minimum medication (preferably by inhalation route) to control asthma.